Aspirin Does Not Reduce Risk of Venous Thromboembolism in Multiple Myeloma
Patients with MM are at high risk of developing VTE, and aspirin may not be effective enough as thromboprophylactic therapy.
Thromboprophylactic therapy with aspirin may not be effective enough for patients with multiple myeloma at high risk of developing venous thromboembolism (VTE), according to study findings presented at the 2017 American Society of Hematology Annual Meeting (ASH 2017).
Patients with MM are at high risk of developing VTE, and current guidelines recommend prophylactic therapy. The purpose of this study was to evaluate the association of aspirin and VTE.
For this retrospective study, researchers identified 4892 patients with multiple myeloma from the Veterans Health Administration Central Cancer Registry. Investigators also collected patient data, such as demographics, comorbidities, lab data, and which drug therapies were administered.
Of the identified study patients, 1888 and 862 patients received aspirin and warfarin therapy, respectively, after multiple myeloma diagnosis. A total of 586 patients developed VTE.
After multivariate analysis that adjusted for various VTE risk factors — such as history of VTE and use of immunomodulatory drugs — researchers found no association between aspirin and VTE risk reduction (adjusted hazard ratio [aHR], 1.18; 95% CI, 0.92-1.52). However, a positive trend toward risk reduction of VTE was noted with warfarn (aHR, 0.77; 95% CI, 0.53-1.12).
Risk factors associated with increased risk of VTE among patients with MM were history of prior VTE (aHR, 3.83; 95% CI, 2.68-5.48), lenalidomide (aHR, 2.36; 95% CI, 1.82-3.05) and thalidomide (aHR, 2.60; 95% CI, 2.09-3.24) therapy.
The authors concluded that high-risk patients with MM may not get adequate thromboprophylaxis with aspirin.
Sanfilippo KM, Luo S, Carson KR, et al. Aspirin may be inadequate thrombophylaxis in multiple myeloma. Poster presentation at: 2017 American Society of Hematology Annual Meeting; December 9-12, 2017; Atlanta, GA. Abstract 3419.